Ohio, 2020Flood and Lakeshore Flood in Ohio, May 16 to 19, 2020
May 16 to 19, 2020 · NWS CLE · 5 events in 5 counties and zones
A strengthening area of high pressure of James Bay extended down over Lake Erie. At the same time, an area of low pressure over the Central Plains increased the pressure gradient over the local area resulting in increased winds out of the east northeast.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening area of high pressure of James Bay extended down over Lake Erie. At the same time, an area of low pressure over the Central Plains increased the pressure gradient over the local area resulting in increased winds out of the east northeast. This persistent wind lead to water level rises in the western basin.
Water levels at Marblehead were elevated during a period of persistent northeast winds between May 16th through 18th. The water levels peaked at 75 inches around midnight on the 18th. In Toledo the water levels were elevated around 78 inches for much of the 17th through the 18th, finally peaking on the evening of the 18th again around midnight at a level of 88.2 inches above normal water levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 16, 3:55 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, May 16, 3:55 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
455 AM EDT Sat May 16 2020
.SYNOPSIS...
High pressure across Ontario Canada will build across the
eastern Great Lakes today. Low pressure from the Central Plains
will track across the lower Great Lakes Sunday night and stall
across Ohio on Monday. As the low translates to the East Coast
on Tuesday, a trough will linger across the Upper Ohio Valley.
&&
.NEAR TERM /THROUGH SUNDAY/...
Canadian high pressure will nudge southward today across the
eastern Great Lakes and provide us with a cooler northeast flow,
but fair weather. Early morning fog is expected to lift by mid
to late morning. Will decide closer to the expiration of the
Dense Fog Advisory at 8 am whether any areas need Advisory
coverage for a while longer for visibility under a quarter of a
mile. Temperatures will be coolest near the lake with mid and
upper 60s and lower 70s inland. Expecting a small window of
partly cloudy skies before high clouds thicken and overspread
the area from the southwest tonight. A warm front from low
pressure approaching northern IL will bring isolated/scattered
showers up from the southwest late in the night/toward Sunday
morning. Overall a comfortable night with lows in the 50s and an
east wind.
Concerns begin with Sunday, although with the latest guidance,
these concerns may be delayed until late Sunday afternoon and
evening. We really have the potential to be quite warm provided
the warm front can lift north fast enough. Will go with
mid/upper 70s for a large portion of the area. That warm front
will be accompanied by scattered showers and a few
thunderstorms. Toward evening, some thunderstorms associated
with a pre-frontal surface trough and support from the approach
of the mid level trough may be reaching the I-75 corridor close
to 6PM. There is a conditional severe threat with these storms.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A surface low should approach western Lake Erie from the west
Sunday night as the parent upper low nears southern Lake
Michigan. The warm front extending generally east from the
surface low should remain near the southern shore of Lake Erie
as the cold front trailing the surface low begins crossing far-
western portions of our CWA from the west. Widespread rain and
scattered thunderstorms are expected along and ahead of the
surface cold front, and along and north of the surface warm
front as a very moist return flow from the Gulf of Mexico
undergoes isentropic lift. Flash flooding is possible,
especially if and where showers and thunderstorms manage to
train (i.e. follow the same path). Low temperatures should only
reach the mid 50's to lower 60's.
The surface low should drift southeastward toward the Ohio Valley on
Monday as its parent upper low becomes cut-off from the polar front
jet stream and nears the Indiana/Ohio border. This will allow cooler
air to begin overspreading our entire CWA as a surface high pressure
ridge attempts to build from the north and west. Showers and
thunderstorms may become somewhat more sporadic on Monday as the
maturing low begins to develop a more pronounced dry slot. High
temperatures should reach the 60's.
The surface low should continue moving southeastward toward the Mid-
Atlantic region Monday night through Tuesday night as the parent
upper low drifts toward the Mid Ohio Valley and then perhaps the
southern Appalachians. Isolated to scattered showers and
thunderstorms remain possible over our region as it remains under
cyclonic flow aloft. Expect lows near 50 degrees Monday night, highs
in the upper 50's to mid 60's Tuesday, and lows in the mid 40's to
near 50 degrees Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
At this time, odds favor fair weather Wednesday through
Thursday night as the aforementioned surface high continues to
build from the north and west and high pressure aloft attempts
to become established over the eastern Great Lakes and vicinity.
Simultaneously, the upper low may begin to drift from near the
southern Appalachians toward the Great Lakes region. Moderating
temperatures are expected during this period, including
afternoon highs reaching the 60's Wednesday and the mid 60's to
lower 70's on Thursday. Isolated showers and thunderstorms may
return on Friday as the upper low moves northward over the Great
Lakes region and devolves into a sizable shortwave trough.
Friday afternoon's high temperatures are forecast to reach the
upper 60's to upper 70's.
&&
.AVIATION /06Z Saturday THROUGH Wednesday/...
The terminals will be dealing with fog for the reminder of the
overnight hours with improvement fairly quickly in the morning
as northeast winds begin to pick up. The most widespread fog
will be from ERI to CLE to MFD and CAK. TOL/YNG are expected to
still fill in with fog over the next hour or two. Other than
the fog burning off, VFR is expected for tomorrow with high
pressure residing north of the lake. Northeast winds of 8 to 14
knots Saturday afternoon.
Outlook...Non-VFR possible Sunday and Sunday night with
scattered showers and thunderstorms. Non-VFR possible again on
Monday and Tuesday with low ceilings and visibilities.
&&
.MARINE...
Winds become northeasterly over Lake Erie today and strengthen
to 10 to 20 knots by this afternoon as high pressure strengthens
near James Bay and extends a ridge over Lake Erie. These 10 to
20 knot winds become more easterly tonight. Lakeshore flooding
may develop along the western basin later today and continue
tonight. On Sunday, the easterly winds shift to southeasterly as
a low approaches Lake Erie from the west and the accompanying
warm front approaches the southern lakeshore from the Ohio
Valley. Any lakeshore flooding should abate gradually as winds
shift and ease from the 10 to 20 knot range to the 5 to 10 knot
range by the end of the day.
The low should near the western basin Sunday night and then move
southeastward and away from Lake Erie on Monday. Variable winds of
about 5 to 15 knots Sunday night should be followed by predominantly
northeasterly winds of 10 to 20 knots on Monday as high pressure
builds gradually behind the low. These northeasterly winds may cause
lakeshore flooding once again, especially along the western and
central basins. Northeasterly winds of about 15 to 25 knots are
expected Tuesday through Wednesday as high pressure continues to
build gradually from the north and west. Small Craft Advisory
conditions are possible, especially east of The Islands, as
lakeshore flooding remains a concern.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Dense Fog Advisory until 8 AM EDT this morning for OHZ003-
006>014-017>023-027>033-036>038-047-089.
Lakeshore Flood Watch from 10 AM EDT this morning through
Sunday morning for OHZ003-007>009.
PA...Dense Fog Advisory until 8 AM EDT this morning for PAZ001>003.
MARINE...Dense Fog Advisory until 8 AM EDT this morning for LEZ142>149-
162>169.
&&
SYNOPSIS...Oudeman
NEAR TERM...Oudeman
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...Oudeman
MARINE...JaszkaHazardous weather outlook, May 16, 4:27 AM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
527 AM EDT Sat May 16 2020
OHZ003-007>009-171100-
Lucas-Ottawa-Sandusky-Erie-
527 AM EDT Sat May 16 2020
...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...LAKESHORE FLOOD WATCH IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH SUNDAY MORNING...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
Lakeshore Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Watch.
Strong to severe thunderstorms are possible Sunday afternoon and
evening. There is the potential for significant rainfall Sunday
night which would increase the risk for localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ006-010>014-017>023-027>033-036>038-047-089-PAZ001>003-171100-
Wood-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
527 AM EDT Sat May 16 2020
...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong to severe thunderstorms are possible Sunday afternoon and
evening. There is the potential for significant rainfall Sunday
night which would increase the risk for localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-171100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
527 AM EDT Sat May 16 2020
...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Dense Fog Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lakeshore Flood, Ottawa
- When
- May 16, 6:00 AM EST to May 19, 12:00 AM EST
- Where
- Ottawa forecast zone
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 41.497, -82.941 (the zone’s center; the record gives no point)
Port Clinton had roads flooded around noon on the 16th, including 163 by the bridge along with minor flooding on Put-In-Bay. Route 2 is closed W of Davis Besse near Route 19 and Route 590. Water was in and around approximately a dozen businesses in downtown Port Clinton near the water on Madison and Jefferson streets, north of Route 163. Water was high and inundating marinas near the mouth of the Portage River including the Port Clinton Yacht Club. Flooding was occurring around some homes on Lakeshore Dr. Marblehead saw flood waters surrounding some mobile homes by East Harbor State Park. Put-In-Bay experienced road closure on Route 537 Bayview Avenue near Squaw Harbor. About four businesses experienced impacts from this flooding.
Lakeshore Flood, Erie
- When
- May 16, 6:00 AM EST to May 19, 12:00 AM EST
- Where
- Erie forecast zone
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
High water developed on Route 53 on the west side of Sandusky Bay. On the 18th there was street flooding on Parker Drive, Bimini Dr, and 1st St in Sandusky. Flooding occurred along the Cedar Point parking lot and surrounding homes along the causeway which sustained erosion.
Lakeshore Flood, Lucas
- When
- May 16, 6:00 AM EST to May 19, 12:00 AM EST
- Where
- Lucas forecast zone
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
Some minor flooding along area marinas and lakeshore roads. In Jerusalem Township there was inundation of Metzger Marsh and Bono Road. Just northeast of Oregon there was flooding on Bay Shore Road. The use of pumps were necessary to keep residents dry.|In Toledo Point Place peninsula flooded.
Lakeshore Flood, Sandusky
- When
- May 16, 6:00 AM EST to May 19, 12:00 AM EST
- Where
- Sandusky forecast zone
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 41.357, -83.144 (the zone’s center; the record gives no point)
State Route 53 and 523 was closed due to high water. County Road 260 south of State Route 6 had high water.
Flood, Lorain
- When
- May 18, 6:00 AM EST to May 19, 8:00 PM EST
- Where
- Lorain County, 0.75 mi W of Vermilion on the Lk to 0.71 mi WNW of Vermilion on the Lk
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.421, -82.344
Despite normal river flows and levels along the Vermilion River, flooding occurred on May 18th. Flooding in Vermilion was a result due to backwater up the Vermilion River flooded Riverside Drive and Lagoon Lane with about 2 feet of water, cutting off a dozen homes from emergency access and some minor property damage. Impacts also occur near the mouth of the river with flooded parking lots of businesses and high river and lake levels reduce mobility of boaters under the Route 2 bridge given a low clearance.
- Lakeshore Flood
- Flooding along the shore of one of the Great Lakes or another large lake.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Michigan, May 16 to 26, 2020$223 million · 10 events
- Rip Current in Texas, May 16, 20201 death · 1 event
- Flash Flood and Flooding in Texas, May 16, 2020$7.0 million · 53 kt wind · 5 events
- Tornadoes and Flash Flood in Arkansas, May 16, 2020$127,000 · EF1 · 8 events
- Tornadoes and Flash Flood in Texas, May 16, 2020$45,000 · EF1 · 5 events
- Flooding and Damaging Wind in Indiana, May 16, 2020$20,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202058 kt wind · 16 events
- Damaging Winds in Texas, May 16, 2020$19,000 · 53 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202068 kt wind · 8 events
- Heavy Rain in Iowa, May 16 to 17, 20208 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202050 kt wind · 6 events
- Hail in New Mexico, May 16, 20201.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890252, 890256, 890645, 890647, 890260.